TKI Therapy for CML and Cardiovascular Adverse Events
Posted: Friday, May 22, 2020
Previous reports have found that, although tyrosine kinase inhibitor (TKI) therapy is the standard of care for patients with chronic myeloid leukemia (CML), the treatment may be associated with cardiovascular adverse events. In a case/non-case study, Santa Cirmi, PharmD, PhD, of the University of Messina, Italy, and colleagues found that the safety profile regarding TKIs and cardiovascular events may need to be revised, particularly for risks concerning drug-induced QT prolongation and torsades de pointes. The findings were published in Cancers.
More than 20 million reports were included in the U.S. Food and Drug Administration (FDA) Adverse Events Reporting System. After excluding nonserious adverse events, duplicates, and aberrant cases, the research team focused on 717,163 cases in the report to analyze the risk of cardiovascular events associated with TKI treatment in patients with CML. Cardiovascular events were defined as cardiac failure, cardiomyopathy, hypertension, pulmonary hypertension, ischemic heart disease, torsades de pointes or QT prolongation, cardiac arrhythmia, or embolic and thrombotic events.
Overall, 64,232 cardiovascular events were reported; almost 4,000 of the cases were related to TKI therapy (6.1%). The researchers found that dasatinib (n = 363) and bosutinib (n = 12) were disproportionately related to cardiac failure. Nilotinib accounted for more than half of reported cases related to TKI therapy and was associated with the highest signal of disproportionate reporting for ischemic heart disease (n = 1,243), torsades de pointes or QT prolongation (n = 248), and cardiac arrhythmia (n = 99). Ponatinib was the only TKI with a disproportionately high association with hypertension (n = 134). Dasatinib (n = 113) and imatinib (n = 19) were associated with pulmonary hypertension.
Disclosure: The study authors reported no conflicts of interest.